Oklahoma, 2016

Flood and Hail in Oklahoma, August 23, 2016

August 23, 2016 · NWS OUN · 7 events in 1 county or zone

An line of storms extended up from west Texas into wester Oklahoma as a shortwave moved through on the evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An line of storms extended up from west Texas into wester Oklahoma as a shortwave moved through on the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:03 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 23, 2:03 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
303 PM CDT TUE AUG 23 2016

.DISCUSSION...
A challenging pattern to forecast continues with regard to timing
and coverage of precipitation chances. Our best success has been
identifying waves in southwesterly mean flow via Water Vapor loop
and adjusting based on other observational data. Short term model
guidance has been reasonable, although some timing issues have been
noted with these small difficult to resolve shortwave troughs.
One of the more significant wave seems to be fairly well resolved
in the latest guidance.

Later this afternoon through early evening there should be a
window for diurnally driven isolated to scattered thunderstorms
primarily across the northwest portion of the area. This is
supported by most CAMs. There is some discrepancy in guidance
with timing and magnitude of the brief period of subsidence in the
wake of this first shortwave trough but we have attempted to add
more spatial/temporal detail into the night. The most likely
scenario is for storms to initiate near a weak confluence zone
roughly along line from roughly Woodward to Alva and move east.
The combination of warming mid levels and subsidence as mid level
ridging briefly builds in later this evening should limit
longevity of storms. So there is some question how far east they
will move or at least how numerous they will be into north-central
Oklahoma late this evening and early tonight.

Latest surface obs show upper 60 to low 70 degree dew points across
the western portion of the area where satellite has shown a
clearing trend and developing cumulus field. The greatest depth
with cumulus is over the southern Texas Panhandle and west
Central Texas and this should be where an increase in convection
will be most notable later this afternoon. Further northwest into
our area, abundant low level moisture and diabatic heating have
contributed to moderate MLCAPE values of at least 2,500 J/kg.
Within a zone of weak low level confluence across the north, at
least isolated convection should form later this afternoon. VWPs
show respectable mid-level flow for August contributing to around
30 to 40 knots of deep layer shear into early evening, supporting
organized/sustained storms.

Later tonight, strengthening low level jet and ascent from another
approaching shortwave should support showers and thunderstorms
continuing northeastward from west central Texas into western
north Texas and western Oklahoma. This activity will probably
continue spreading northeast into north central Oklahoma
throughout the early morning. Later in the day with diurnal
heating of moist low levels, instability will increase and
thunderstorms should become more numerous along and near a weak
surface front that should be positioned over southwest Kansas and
perhaps far northwest Oklahoma. Marginally severe storms will be
possible given at least modest instability and anomalous westerly
mid level flow for mid August contributing to around 30 knots
0-6km bulk shear.

Through late Wednesday the southeastern upper high will retrograde
to near the Mississippi River with building heights across the
eastern part of the state. Continued mean troughing to our west
with occasional shortwave troughs traversing the area will result
in precipitation chances continuing into the weekend each day.
Timing of individual waves of convection is difficult enough in
the short term and becomes even more difficult later in the week
through the weekend as spread in deterministic guidance grows with
regard to timing and amplification of shortwaves.

We kept low probabilities into next week but there seems to be
less opportunity for forcing given the evolution of the synoptic
pattern. Mean mid level height rises and relaxing flow aloft is
seen in medium range guidance, but a moist and conditionally
unstable atmosphere remains.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  71  92 /  10  20  20  20
Hobart OK         73  93  70  92 /  30  20  30  20
Wichita Falls TX  74  95  71  95 /  20  20  10  10
Gage OK           71  91  65  84 /  30  30  50  40
Ponca City OK     75  93  72  90 /  20  30  50  40
Durant OK         73  94  71  95 /  10   0  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

30/12
Hazardous weather outlook, Aug 23, 10:48 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT TUE AUG 23 2016

OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA THIS EVENING.

LOCATION... THE SLIGHT RISK AREA IS NORTH OF A LINE FROM
FREEDOM...TO CANTON TO PERRY. A MARGINAL RISK SURROUNDS THE SLIGHT
RISK AND INCLUDES AREAS NORTHWEST OF A LINE FROM
MUNDAY TEXAS... TO LAWTON TO NORMAN AND SHAWNEE.

TIMING...
THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF
SEVERE THUNDERSTORMS...WILL BE FROM 4 PM UNTIL 10 PM.

IMPACTS...
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH
THE STRONGEST STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE.

DISCUSSION... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
CENTRAL INTO NORTHERN OKLAHOMA EARLY THIS AFTERNOON. A FEW OF THESE
STORMS MAY APPROACH SEVERE LEVELS AS THEY MOVE THROUGH NORTHERN
OKLAHOMA THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHERN
KANSAS SOUTHWARD INTO NORTHWEST AND WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE. MODEST AMOUNTS OF INSTABILITY AND FAVORABLE WIND FIELDS
WILL RESULT IN A FEW OF THESE STORM BECOMING SEVERE... PRODUCING
STRONG GUSTY WINDS... LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF
THE ACTIVITY IS EXPECTED TO WEAKEN AS WE GO THROUGH THE MID AND LATE
EVENING HOURS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
NEXT MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY AND THURSDAY...PRIMARILY ACROSS NORTHERN AND WESTERN
OKLAHOMA...IN ASSOCIATION WITH A NEARBY COLD FRONT. THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL
THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 23, 3:22 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT TUE AUG 23 2016

OKZ014-232145-
ROGER MILLS OK-
422 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGER MILLS COUNTY UNTIL
445 PM CDT...

AT 419 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES EAST OF ALLISON TO NEAR MOBEETIE...MOVING EAST AT 25
MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3574 10000 3579 9974 3550 9975 3550 10000
TIME...MOT...LOC 2119Z 253DEG 23KT 3562 10004 3554 10038

BRB

The radar

The Altus AFB radar (KFDR), 165 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Roger Mills

When
August 23, 3:46 PM CST
Where
Roger Mills County, 1.38 mi S of Reydon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.630, -99.920

Thunderstorm Wind, Roger Mills

When
August 23, 4:00 PM CST
Where
Roger Mills County, 2.25 mi W of Cheyenne
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.610, -99.710

Hail, Roger Mills

When
August 23, 5:00 PM CST
Where
Roger Mills County, 5.23 mi SW of Hammon
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -99.450

Hail, Roger Mills

When
August 23, 5:15 PM CST
Where
Roger Mills County, 6.12 mi NE of Berlin
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.510, -99.550

Hail, Roger Mills

When
August 23, 5:15 PM CST
Where
Roger Mills County, 2.98 mi NNW of Reydon
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -99.940

Flood, Roger Mills

When
August 23, 6:50 PM CST
Where
Roger Mills County, 0.55 mi SW of Hammon to 0.71 mi SE of Hammon
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.625, -99.388

Six inches of water was inside a church building.

Hail, Roger Mills

When
August 23, 6:50 PM CST
Where
Roger Mills County, 7 mi S of Angora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.740, -99.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647785, 647786, 647787, 647788, 647789, 647790, 647791.